Alabama, 2011Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011
July 20 to 21, 2011 · NWS BMX · 5 events in 5 counties and zones
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced damaging winds and heavy rainfall that led to minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced damaging winds and heavy rainfall that led to minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 5:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 5:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT WED JUL 20 2011
.UPDATE...
FOR AVIATION.
&&
.DISCUSSION...
CURRENTLY WATCHING SOME SHOWERS ON RADAR...DOWN IN DALLAS COUNTY.
NOT SURE WHAT THE FORCING MECHANISM IS DOWN THERE SPECIFICALLY...
BUT WILL HAVE TO ACCOUNT FOR THESE SHOWERS IN THE EARLY FIRST
PERIOD OF THE FORECAST.
OTHERWISE...THE FORECAST REMAINS LARGELY DOMINATED BY THE EBBS...
FLOWS...AND MOVEMENTS OF THE UPPER LEVEL RIDGE. LOOKS LIKE THE
RIDGE HAS STARTED ITS TRANSITION FROM THE PLAINS/MIDWEST TO THE
EASTERN THIRD OF THE COUNTY. THIS WILL CONTINUE TO LEAD TO
AFTERNOON TEMPERATURES A BIT ABOVE SEASONAL NORMALS....AT LEAST
THROUGH THE REST OF THE WORK WEEK. FOR TODAY...I AGAIN UNDERCUT
MAVMOS TEMPS BY A COUPLE DEGREES AS THAT HAS BEEN A WINNING
STRATEGY FOR THE PAST FEW DAYS. HOWEVER...AS WE CONTINUE TO RACK
UP RAINFREE (OR PREDOMINANTLY RAINFREE) DAYS...AND SURFACE
MOISTURE STARTS TO REALLY DRY OUT...THE WARM BIAS IN THE GUIDANCE
WILL LIKELY BECOME LESS OF A FACTOR. COUNTER TO THIS...MOTH THE
GFS AND ECMWF INDICATE A GENERAL WEAKENING OF THE UPPER RIDGE OVER
THE WEEKEND AND EARLY NEXT WEEK...WHICH WOULD SUGGEST A SLIGHT
MODERATION OF DAYTIME TEMPERATURES.
MOISTURE LEVELS AMONG THE MEDIUM/LONG RANGE MODELS DO NOT SHOW ANY
OBVIOUS PERIODS OF ENHANCED OR SUPPRESSED CONVECTION POTENTIAL.
THEREFORE...WILL CONTINUE WITH A LARGELY CLIMO-BASED POP
FORECAST.
&&
.AVIATION...
12Z TAF DISCUSSION.
A VORTICITY MAX DEPICTED ON THE NAM THIS MORNING AND EVIDENT WITH AN
INCREASE IN WATER VAPOR VALUES IS CURRENTLY SLIDING SOUTHWEST
THROUGH KY/TN TOWARD ALABAMA. AS WELL AS A WEAK SURFACE REFLECTION
OF AN INVERTED TROUGH ACROSS GEORGIA IN SOUTHERN ALABAMA. BOTH OF
THESE FEATURES ARE HELPING TO ENHANCE LIFT AND TRIGGER SHOWERS AND A
FEW ISOLATED THUNDERSTORMS OUT THERE. SO FAR ALL RAINFALL HAS
MISSED TAF SITES...BUT LOOKS LIKE MGM MAY SEE THE FIRST ACTIVITY
THIS MORNING. WENT AHEAD AND INCLUDE TEMPO TSRA FOR MGM THROUGH
14Z...HOWEVER IT DOES APPEAR THAT THE CURRENT STORM MAY DISSIPATE
BEFORE IT WORKS IN. EXPECT OVERALL COVERAGE TO INCREASE AS WE
APPROACH THE AFTERNOON...SO WENT WITH VCTS AND CB FOR THE REST OF
AFTERNOON AND EVENING THROUGH 3Z. MAY SEE SOME MORE PATCHY MVFR BR
AGAIN AFTER 8Z...AND DEPENDING ON WHERE THE RAIN ACTUALLY FALLS
TODAY...MAYBE SOME IFR BR THROUGH 12Z.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 5:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT WED JUL 20 2011
ALZ011>015-017>050-211100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
605 AM CDT WED JUL 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WARM TEMPERATURES WILL BE IN PLACE ON THURSDAY. AT THIS TIME IT
APPEARS THAT HEAT INDICIES WILL BE BETWEEN 103 AND 107 DEGREES AREA
WIDE. AS WE APPROACH THURSDAY...A HEAT ADVISORY MAY BE NEEDED IF
THESE NUMBERS INCREASE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Flash Flood, Tallapoosa
- When
- July 20, 9:00 AM CST to 10:45 AM CST
- Where
- Tallapoosa County, 0.21 mi W of Alexander City to 0.28 mi WSW of Alexander City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.950, -85.974
A nursing home had over two feet of water inside, leading to the 63 residents being evacuated by boat. Several other high water rescues were performed in the same area.
Thunderstorm Wind, Blount
- When
- July 20, 6:12 PM CST
- Where
- Blount County, 0.69 mi S of Oneonta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -86.470
A barn had a large portion of its tin roof removed. Several trees were also blown down in Oneonta.
Flash Flood, Jefferson
- When
- July 21, 4:17 AM CST to 10:17 AM CST
- Where
- Jefferson County, 1.14 mi SE of Ayres to 1.34 mi SE of Ayres
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.669, -86.665
A portion of Sweeney Hollow Road was closed due to flooding.
Flash Flood, St. Clair
- When
- July 21, 6:00 AM CST to 7:35 AM CST
- Where
- St. Clair County, 0.06 mi N of Wattsville to 2.07 mi SE of Wattsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.671, -86.280
Water was up over a bridge, leading it to be closed.
Flash Flood, Walker
- When
- July 21, 6:00 AM CST to 9:00 AM CST
- Where
- Walker County, 1.15 mi E of Kansas to 1.14 mi E of Kansas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.900, -87.530
Several Roads were closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
- Flash Flood in Arizona, July 20, 2011$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336110, 336115, 336111, 336112, 336114.